Undergraduate Publications

Mathematics publications with Duke Undergraduates as author or co-author:

Jonathan Michala, Alexander Pierson, Terry A. Loring, Alexander B. Watson
Wave-packet propagation in a finite topological insulator and the spectral localizer index

Vinit Ranjan, Junmo Ryang, Albert Xue, David Kraines (advisor)

Irina Cristali, Matthew Junge, Rick Durrett
Irina Cristali, Matthew Junge, Rick Durrett
Irina Cristali, Vinit Ranjan, Jake Steinberg, Erin Beckman, Rick Durrett, Matthew Junge, and James Nolen
Block sizes in Geometric(p)-biased permutations
Eric Beckman, Natalie Frank, Yufeng Jiang, Matthew Junge, Si Tang
arXiv:1801.06210v1 Jan 2018

Anne Talkington, Claudia Dantoin, Rick Durrett
ODE models of adoptive immunotherapy 
Bulletin of Mathematical Biology 80(2018)

Nikki Carter, Brittany Dygert, Stephen Lacina, Collin Litterell, Austin Stromme, Andrew You
Frog Model Wakeup Time on the Complete Graph 
Rose-Hulman Undergraduate Math J 17 (2016)

Paul Bendich, J.S. Marron, Ezra Miller, Alex Pieloch, Sean Skwerer
Persistent homology analysis of brain artery trees
Annals of Applied Statistics 10(2016)

Wutichai Chongchitmate, Lenhard Ng
An atlas of Legendrian knots 
Annals of Applied Statistics 10 (2016)

Anne Talkington, Rick Durrett
Estimating Tumor Growth Rates in Vivo 
Bulletin of Mathematical Biology 77 (2015)

Wutichai Chongchitmate, Lenhard Ng
An atlas of Legendrian knots 
Experimental Mathematics 22 (2013)

Mikhail Lavrov, Dan Rutherford
On the S1 x S2 HOMFLY-PT invariant and Legendrian links 
J of Knot Theory and Its Ramifications 22 (2013)

Mikhail Lavrov, Dan Rutherford
Generalized normal rulings and invariants of Legendrian solid torus links 
Pacific J of Mathematics 258 (2013)

Anne M. Talkington, Floyd L. Inman III and Leonard D. Holmes
A Novel Memthod for Determining Microbial Kinetics 
J of Life Sciences 7 (2013)

Kaveh Danesh, Rick Durrett, Laura J. Havrilesky, Evan Myers
A branching process model of ovarian cancer 
Journal of Theoretical Biology 314 (2012)

Anita T. Layton, Philip Pham, and Hwa-Yeon Ryu
Signal transduction in a compliant short loop of Henle 
Int J Numer Methods Biomed Eng 3 (2012)

Veronica Ciocanel
Modeling and Numerical Simulation of the Nonlinear Dynamics of the Parametrically Forced String Pendulum 
SIURO 5 (2012)

Alan Guo, Ezra Miller
Algorithms for lattice games 
International J of Game Theory (2013)

Charles Chen, Alan Guo, Xin Jin, Gaku Liu
Trivariate monomial complete intersections and plane partitions 
Journal of Commutative Algebra 3 (2011)

Alan Guo
Cyclic sieving phenomenon in non-crossing connected graphs 
Electronic Journal of Combinatorics 18 (2011)

Anita T. Layton,Matthew BowenAmy Wen, Harold E. Layton
Feedback-mediated dynamics in a model of coupled nephrons with compliant thick ascending limbs 
Math Biosci 230 (2011)

Alan Guo, Ezra Miller
Lattice point methods for combinatorial games 
Advances in Applied Math 46 (2011)

Tirasan Khandawit, Lenhard Ng
A family of transversely nonsimple knots 
Algebraic and Geometric Topology 10 (2010)

Jeremy Semko
Statistical Analysis of Simulations of Coarsening Droplets Coating a Hydrophobic Surface 
SIURO 3 (2010)

Mark A. Hallen, Anita T. Layton
Expanding the scope of quantitative FRAP analysis 
J Theor. Biol 2 (2010)

Jason Chen, Joonhahn Cho, Brian Choi
A Convenient Truth: A model for sea level rise forecast 
UMAP Journal 29 (2008)

Alan Guo, Ezra Miller, Mike Weimerskirch
Potential applications of commutative algebra to combinatorial game theory
Kommutative Algebra Oberwolfach Reports 22 (2009)

Nikifor Bliznashki, Aaron Pollack, Russell Posner
When Topologists are Politicians
UMAP Journal 28 (2007)

Qianwei Li, Arnav Mehta, Aaron Wise
Novel Approaches to Airline Boarding
UMAP Journal 28 (2007)

Michael Bauer, Kshipra Bhawalkar, Matthew Edwards
Boarding at the Speed of Flight
UMAP Journal 28 (2007)

Matthew Rognlie, Peng Shi, Amy Wen
Optimizing the Effectiveness of Organ Allocation
UMAP Journal 28 (2007)

Matthew Fischer and Colin Middleton
Stabilizing a Subcritical Bifurcation in a Mapping Model of Cardiac-Membrane Dynamics
Rose Hulman Undergraduate Math Journal vol 7 number 2 (2006)

Nikifor Bliznashki, Matthew Fischer, Brandon Levin
Fastidious Farmer Algorithms
UMAP Journal 27 (2006)

Arnav Mehta, Qianwei Li, Aaron Wise
The United Nations and the Quest for the Holy Grail (of AIDS)
UMAP Journal 27 (2006), 113-128

Tyler Huffman, Barry Wright III, Charles Staats III
Managing the HIV/AIDS Pandemic: 2006-2055
UMAP Journal 27 (2006), 129-144

Pradeep Baliga, Adam Chandler, Matthew Mian
The Booths Tolls for Thee
UMAP Journal 26 (2005), 283-299

Carl Miller
Exponential iterated integrals and the relative solvable completion of the fundamental group of a manifold
Topology 44 (2005), 351-373

Melanie E. Wood
Belyi-extending maps and the Galois action on dessin d’enfants
Publ. Res. Inst. Math. Sci. 42 (2006)

David Arthur, Samuel W. Malone, Oaz Nir
Optimal Overbooking’
UMAP Journal 23 (2002) 283-300

Melanie E. Wood
P-orderings: a metric viewpoint and the non-existence of simultaneous orderings 
Journal of Number Theory, Vol. 99, No. 1

Samuel W. Malone, Carl A. Miller, Daniel B. Neill,
Traffic Flow Models and the Evacuation Problem
UMAP Journal 22 (2001) 271-290

Daniel B. Neill
Optimality under noise: higher memory strategies for the Alternating Prisoner’s Dilemma 
Journal of Theoretical Biology, Vol. 211, No. 2, 7/21/2001

Samuel W. Malone, Jeffrey A. Mermin, Daniel B. Neill
Air Traffic Control
UMAP Journal 21 (2000) 241-256
Postscript * Pdf version

Samuel W. Malone, W. Garrett Mitchener and John A. Thacker.
People Capacity of a Structure
UMAP Journal 20 (1999) 273-286

Jeffrey A. Mermin, W. Garrett Mitchener and John A. Thacker.
Alternatives to Grade Point Average for Ranking Students
UMAP Journal 19 (1998) 279-299
Postscript * Abstract
Pdf version * Abstract

Johanna Miller and C. Ryan Vinroot.
Maudlin-Williams graphs with unique dimensions
Pi Mu Epsilon 10 (1998) 620-628

Paul Dreyer
Knot theory and the human pretzel game
Congressus Numerantium 122 (1996) 99-108

Andrew Dittmer
Cross product identities in arbitrary dimensions
America Mathematical Monthly 101 (1994) 887-891

Jeff Vanderkam
Bounds on squares of two-sets
Ars Combinatoria (1994)

Scott Harrington
The probability that the roots of a cubic are real
College Math Journal 24 (1994) 380-381

Jennifer Slimowitz.
Violations of the ceiling principle
American Journal of Human Genetics 53 (1993) 314-323

Jeanne Nielsen
Rewritable sequences of groups
Ars Combinatoria 36 (1993) pp 207-214

Undergraduate papers presented at National Mathematical Society Meetings:
  • Tirasan Khandhawit, San Jose 2008

  • Jason Chen, Madison 2007

  • Charles Staats III, Columbus 2006
  • Pradeep Baliga, Adam Chandler, Matthew Mian, Albuquerque, August 2005
  • Melanie E. Wood, Baltimore, January 2003
  • David Arthur, Baltimore, January 2003
  • David Arthur, Sam Malone, SIAM Philadelphia, July 2002
  • Melanie E. Wood, Lincoln NE, February 2001
  • Melanie E. Wood, AMS-MAA New Orleans, January 2001
  • Carl Miller, Conference on Discrete Mathematics, Missoula, September 2000
  • W. Garrett Mitchener, Jeffrey Mermin, John Thacker MAA-CMS Toronto, July 1998
  • Johanna Miller AMS San Diego, January 1997
  • Robert Schneck AMS San Diego, January 1997
  • Jason Samuel AMS Iowa City, March 1996
  • Craig Gentry AMS-MAA San Francisco, January 1995
  • Paul Dreyer AMS-MAA Burlington, August 1995
  • Tung Tran AMS-MAA Burlington, August 1995
  • Jeff Vanderkam AMS-MAA Cincinnati, January 1994
  • Linie Chang AMS Washington, April 1993
  • Jeff Vanderkam AMS Washington, April 1993
  • Paul Dreyer AMS-MAA Vancouver, August 1993
  • Jeanne Nielsen MAA Davidson, April 1990

* Travel expenses paid in part from the mathematics department's Putnam Mathematical Competition cash awards